Successful Rescue of Malignant Cardiac Dysrhythmia and Cardiogenic Shock Induced by Severe Aconitine Poisoning: The Pivotal Role of Early Veno-Arterial Extracorporeal Membrane Oxygenation as a Bridge to Recovery.
Yan-Ju Wang, Pei Wang, Rui-Min Hu et al.
✦ AI-curated · Sources linked
Case in brief
A 65-year-old woman experienced cardiogenic shock and refractory ventricular tachycardia after ingesting 10 g of a herbal preparation containing aconitine. Her serum aconitine level was critically high at 108 ng/mL. Initial treatments failed, prompting the initiation of veno-arterial extracorporeal membrane oxygenation (VA-ECMO) 6.5 hours post-exposure. This intervention stabilized her condition, restored sinus rhythm, and allowed for her discharge without sequelae.
What made this case unusual
The case highlights the severe cardiotoxicity of aconitine, leading to life-threatening dysrhythmias and shock, which were resistant to standard treatments.
Diagnostic / clinical pearl
Clinicians should recognize that acute aconitine poisoning can lead to severe, treatment-resistant cardiogenic shock, necessitating consideration of VA-ECMO as a potential rescue therapy.
Why it matters
This case underscores the importance of early intervention with VA-ECMO in severe poisonings, which can significantly improve outcomes when conventional therapies are inadequate.